Lower bounds of Dirichlet eigenvalues for a class of higher order degenerate elliptic operators

  • Hua Chen
  • Hongge Chen
  • Junfang Wang
  • Nana Zhang


Let \(\Omega \) be a bounded open domain in \({\mathbb {R}}^{n}\) with smooth boundary \(\partial \Omega \), \(X=(X_{1},X_{2},\ldots ,X_{m})\) be a system of real smooth vector fields defined on \(\Omega \) and the boundary \(\partial \Omega \) is non-characteristic for X. Denote \(\lambda _{k}\) as the k-th Dirichlet eigenvalue for degenerate elliptic operator L on \(\Omega \) with \(L=\left( \sum _{j=1}^mX_j^{2p}\right) ^{2}\), \(p\ge 1\), then in this paper, we give a lower bound estimate of \(\lambda _k\) for the operator L by using weighted Sobolev embedding theorem and maximally hypoelliptic estimate.


Eigenvalues Maximally hypoelliptic estimate Hörmander’s condition Métivier’s condition 

Mathematics Subject Classification

35J70 35P15 


  1. 1.
    Agmon, S.: On kernels, eigenvalues, and eigenfunctions of operators related to elliptic problems. Commun. Pure Appl. Math. 18(4), 627–663 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bramanti, M.: An Invitation to Hypoelliptic Operators and Hörmander’s Vector Fields. Springer, New York (2014)CrossRefzbMATHGoogle Scholar
  3. 3.
    Chen, H., Luo, P.: Lower bounds of Dirichlet eigenvalues for some degenerate elliptic operators. Calc. Var. Partial Differ. Equ. 54(3), 2831–2852 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chen, H., Zhou, Y.: Lower bounds of eigenvalues for a class of bi-subelliptic operators. J. Differ. Equ. 262(12), 5860–5879 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chen, H., Chen, H.G., Wang, J.F., Zhang, N.N.: Lower bounds of Dirichlet eigenvalues for general Grushin type bi-subelliptic operators. Anal. Theor. Appl (accepted)Google Scholar
  6. 6.
    Cheng, Q.M., Wei, G.: Upper and lower bounds for eigenvalues of the clamped plate problem. J. Differ. Equ. 255(2), 220–233 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cheng, Q.M., Wei, G.: A lower bound for eigenvalues of a clamped plate problem. Calc. Var. Partial Differ. Equ. 42(3), 579–590 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cheng, Q.M., Ichikawa, T., Mametsuka, S.: Estimates for eigenvalues of a clamped plate problem on Riemannian manifolds. J. Math. Soc. Jpn. 62(2), 673–686 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cheng, Q.M., Yang, H.C.: Inequalities for eigenvalues of a clamped plate problem. Trans. Am. Math. Soc. 358, 2625–2635 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Hörmander, L.: Hypoelliptic second order differential equations. Acta Math. 119(1), 147–171 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Jost, J., Xu, C.J.: Subelliptic harmonic maps. Trans. Am. Math. Soc. 350, 4633–4649 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Katok, A., Spatzier, R.J.: Subelliptic estimates of polynomial differential operators and applications to rigidity of abelian actions. Ann Arbor 1001, 48103 (1994)zbMATHGoogle Scholar
  13. 13.
    Levine, H.A., Protter, M.H., Payne, L.E.: Unrestricted lower bounds for eigenvalues for classes of elliptic equations and systems of equations with applications to problems in elasticity. Math. Methods Appl. Sci. 7(1), 210–222 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Li, P., Yau, S.T.: On the Schrödinger equation and the eigenvalue problem. Commun. Math. Phys. 88(3), 309–318 (1983)CrossRefzbMATHGoogle Scholar
  15. 15.
    Métivier, G.: Fonction spectrale d’opérateurs non elliptiques. Séminaire Équations aux dérivées partielles (Polytechnique) 1–14 (1977)Google Scholar
  16. 16.
    Nier, F., Helffer, B.: Hypoelliptic Estimates and Spectral Theory for Fokker-Planck Operators and Witten Laplacians. Springer, Berlin (2005)zbMATHGoogle Scholar
  17. 17.
    Pleijel, A.: On the eigenvalues and eigenfunctions of elastic plates. Commun. Pure Appl. Math. 3(1), 1–10 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Rothschild, L.P., Stein, E.M.: Hypoelliptic differential operators and nilpotent groups. Acta Math. 137(1), 247–320 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Rothschild, L.P.: A criterion for hypoellipticity of operators constructed from vector fields. Commun. Partial Differ. Equ. 4(6), 645–699 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Rockland, C.: Hypoellipticity on the Heisenberg group-representation-theoretic criteria. Trans. Am. Math. Soc. 240, 1–52 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Wang, Q., Xia, C.: Universal bounds for eigenvalues of the biharmonic operator on Riemannian manifolds. J. Funct. Anal. 245(1), 334–352 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Wang, Q., Xia, C.: Inequalities for eigenvalues of the biharmonic operator with weight on Riemannian manifolds. J. Math. Soc. Jpn. 62(2), 597–622 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Xu, C.J.: Subelliptic variational problems. Bull. Soc. Math. France 118(2), 147–169 (1990)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Hua Chen
    • 1
  • Hongge Chen
    • 1
  • Junfang Wang
    • 1
  • Nana Zhang
    • 1
  1. 1.School of Mathematics and StatisticsWuhan UniversityWuhanChina

Personalised recommendations